Alert archive / Arkansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 340, NWS Memphis, TN

May 20, 2006Clay County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 20, 2006, 8:51 PM CDT for Clay County, Arkansas. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2006, 8:51 PM CDT (01:51 UTC)
Expired
May 20, 2006, 9:30 PM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Clay County, AR

The radar

The Memphis radar (KNQA), 130 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 9:12 PM CDTHAIL 0.75Mcdougal, AR
May 20, 9:27 PM CDTHAIL 1Piggott, ARDIME TO QUARTER SIZE HAIL. REPORT RELAYED BY KENNETT EOC.
May 20, 9:28 PM CDTHAIL 1.25Piggott, ARHALF DOLLAR SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2006-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2006-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1731 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1840 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 210150
SVRMEG
ARC021-210230-
/O.NEW.KMEG.SV.W.0340.060521T0151Z-060521T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
851 PM CDT SAT MAY 20 2006

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN EASTERN ARKANSAS

* UNTIL 930 PM CDT

* AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES NORTHWEST OF MCDOUGAL...OR 12 MILES SOUTHWEST OF POPLAR
  BLUFF...AND MOVING SOUTHEAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CORNING...
  KNOBEL...HICKORIA...POLLARD...ST. FRANCIS...PIGGOTT...GREENWAY AND
  RECTOR.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3670 9047 3657 9062 3628 9062 3621 9025
      3626 9012 3637 9007 3648 9016

$$
2 follow-up statements
000 
WWUS54 KMEG 210209
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
909 PM CDT SAT MAY 20 2006

ARC021-210230-
/O.CON.KMEG.SV.W.0340.000000T0000Z-060521T0230Z/
CLAY AR-
909 PM CDT SAT MAY 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CLAY COUNTY...

AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MCDOUGAL...OR 11 MILES EAST OF CORNING...MOVING
SOUTHEAST AT 50 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST.
FRANCIS...PIGGOTT...GREENWAY AND RECTOR.

LAT...LON 3670 9047 3657 9062 3628 9062 3621 9025
      3626 9012 3637 9007 3648 9016

$$
000 
WWUS54 KMEG 210214
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
914 PM CDT SAT MAY 20 2006

ARC021-210230-
/O.CON.KMEG.SV.W.0340.000000T0000Z-060521T0230Z/
CLAY AR-
914 PM CDT SAT MAY 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CLAY COUNTY...

AT 909 PM CDT... CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MCDOUGAL...OR 8 MILES WEST OF PIGGOTT...MOVING SOUTHEAST AT 50 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GREENWAY AND RECTOR.

PENNY SIZE HAIL WAS REPORTED AT MCDOUGAL AT 912 PM CDT.

LAT...LON 3670 9047 3657 9062 3628 9062 3621 9025
      3626 9012 3637 9007 3648 9016

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:49 PM CDT, 6 hours 2 minutes earlier.

Area forecast discussion, May 20, 2:49 PM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
249 PM CDT SAT MAY 20 2006

.DISCUSSION...

RAIN SHOWERS ARE BEGINNING TO MOVE BACK INTO THE FORECAST AREA
THIS AFTERNOON FROM THE NORTH. FRONTAL BOUNDARY HAS SHIFTED A
LITTLE TO THE SOUTH. FOR MOST LOCATIONS THE FRONT APPEARS NOT TO
BE A FACTOR AS TEMPERATURES ARE IN THE MID 80S TO LOWER 90S WITH
COOLER READING ACROSS EXTREME NORTHERN SECTIONS OF THE FORECAST
AREA. SCATTERED SHOWERS SHOULD MOVE INTO MAINLY NORTHERN AND
EASTERN SECTIONS OF THE FORECAST AREA TONIGHT. THUNDERSTORM
DEVELOPMENT HAS BEEN SLOW TO OCCUR DUE TO CAPPING ALOFT BUT THE
CAP SHOULD SLOWLY ERODE TONIGHT LEAVING A POSSIBILITY OF
THUNDERSTORMS. WITH A WARM AND HUMID ENVIRONMENT AS WELL CANT
RULE OUT AN ISOLATED SEVERE THUNDERSTORM AS WELL.

FRONTAL BOUNDARY IS NOT EXPECTED TOO MOVE MUCH ON SUNDAY SO WILL
SEE ANOTHER DAY WITH A THREAT OF SHOWERS AND THUNDERSTORMS. SPC
HAS MOST OF THE NORTHERN HALF OF THE FORECAST AREA IN A SLIGHT
RISK FOR SUNDAY AND AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE.
RAIN THREAT WILL CONTINUE INTO SUNDAY NIGHT AND MONDAY AS FRONTAL
BOUNDARY STILL CLOSE TO THE REGION.

BY MONDAY NIGHT...UPPER LEVEL RIDGE BEGIN TO DEVELOP OVER THE
CENTRAL PLAINS WHICH SHOULD HELP MOVE FRONT AWAY FROM THE REGION
AND KEEP THINGS DRY FOR A COUPLE OF DAYS. IT APPEARS THAT THE
RIDGE MAY BE SHORT LIVED AS AN UPPER LEVEL LOW WILL CLIMB OVER THE
RIDGE AND BRING UNSETTLED WEATHER BACK IN THE REGION BEGINNING
LATE WEDNESDAY NIGHT AND CONTINUING THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  88  68  85 /  30  20  20  20
MKL  66  85  62  81 /  40  40  30  20
JBR  67  88  64  83 /  40  30  30  20
TUP  66  88  65  86 /  20  20  10  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 20, 8:00 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
800 PM CDT SAT MAY 20 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-211200-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
800 PM CDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE NORTHERN
HALF OF THE MIDSOUTH. THE SLIGHT RISK AREA IS ROUGHLY ALONG AND
NORTH OF A LINE FROM IUKA MISSISSIPPI...TO HOLLY SPRINGS
MISSISSIPPI...TO FORREST CITY ARKANSAS. AN UPPER LEVEL DISTURBANCE
AND ASSOCIATED FRONTAL BOUNDARY AND WILL SERVE AS A FOCUS FOR THE
DEVELOPMENT OF THUNDERSTORMS. THE MAIN THREAT FROM THESE STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY FOR ALL OF
THE MIDSOUTH. A STALLED FRONTAL BOUNDARY AND UPPER LEVEL DISTURBANCES
WILL PRODUCE A CHANCE OF SEVERE STORMS. THE THREAT FROM STORMS
THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AGAIN ON
SUNDAY.

In the hours before

Local storm report, May 20, 6:46 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
646 PM CDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             LEXINGTON               35.65N 88.39W
05/20/2006  E0.88 INCH       HENDERSON          TN   AMATEUR RADIO

0644 PM     HAIL             LEXINGTON               35.65N 88.39W
05/20/2006  E1.75 INCH       HENDERSON          TN   PUBLIC

            GOLF BALL SIZE HAIL REPORTED

&&

JFB
Local storm report, May 20, 7:12 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
712 PM CDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             LEXINGTON               35.65N 88.39W
05/20/2006  E0.88 INCH       HENDERSON          TN   AMATEUR RADIO

0644 PM     HAIL             LEXINGTON               35.65N 88.39W
05/20/2006  E1.75 INCH       HENDERSON          TN   PUBLIC

            GOLF BALL SIZE HAIL REPORTED

0708 PM     HAIL             SCOTTS HILL             35.52N 88.25W
05/20/2006  E0.75 INCH       HENDERSON          TN   EMERGENCY MNGR

&&

JFB
Local storm report, May 20, 7:14 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
714 PM CDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             LEXINGTON               35.65N 88.39W
05/20/2006  E0.88 INCH       HENDERSON          TN   AMATEUR RADIO

0644 PM     HAIL             LEXINGTON               35.65N 88.39W
05/20/2006  E1.75 INCH       HENDERSON          TN   PUBLIC

            GOLF BALL SIZE HAIL REPORTED

0708 PM     HAIL             SCOTTS HILL             35.52N 88.25W
05/20/2006  E0.75 INCH       HENDERSON          TN   EMERGENCY MNGR

0713 PM     HAIL             REAGAN                  35.52N 88.35W
05/20/2006  M0.88 INCH       HENDERSON          TN   EMERGENCY MNGR

&&

JFB
Local storm report, May 20, 7:54 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
754 PM CDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             LEXINGTON               35.65N 88.39W
05/20/2006  E0.88 INCH       HENDERSON          TN   AMATEUR RADIO

0644 PM     HAIL             LEXINGTON               35.65N 88.39W
05/20/2006  E1.75 INCH       HENDERSON          TN   PUBLIC

            GOLF BALL SIZE HAIL REPORTED

0708 PM     HAIL             SCOTTS HILL             35.52N 88.25W
05/20/2006  E0.75 INCH       HENDERSON          TN   EMERGENCY MNGR

0713 PM     HAIL             REAGAN                  35.52N 88.35W
05/20/2006  M0.88 INCH       HENDERSON          TN   EMERGENCY MNGR

0752 PM     HAIL             REAGAN                  35.52N 88.35W
05/20/2006  M0.88 INCH       HENDERSON          TN   EMERGENCY MNGR

            PENNY TO NICKEL SIZE HAIL REPORTED AT REAGAN FIRE
            DEPARTMENT

&&

JFB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:26 PM CDTSevere Thunderstorm WarningMEGClay29 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.